THURSDAY, April 21 (HealthDay News) -- Long-term use of topical corticosteroids to treat children with the skin condition known as eczema doesn't cause any major negative side effects, according to a new study.
Many parents are concerned about the use of corticosteroid creams or lotions applied to the skin and this can lead to poorly managed eczema in children, the researchers explained. The most common fear among parents is that these ointments -- which contain steroids such as hydrocortisone or fluticasone -- will cause thinning of their child's skin. Some health care providers also share these concerns.
This study included 70 children who were treated with enough of the topical corticosteroids applied to the skin to consistently keep them virtually free of eczema, plus a control group of 22 children who didn't receive the medication.
During the study, all of the children were assessed for signs of corticosteroid-related side effects. There were no differences between the children receiving the medication and those in the control group.
"Our results show that normal routine use of topical corticosteroids does not cause skin thinning, and parents should be reassured. We hope that our work will give them the confidence to use topical corticosteroids safely and effectively," study leader Gayle Fischer, of the University of Sydney in Australia, said in a journal news release.
One expert was reassured by the findings.
"Cortisone phobia is prevalent around the world and results in the undertreatment of children and adults with eczema," noted Dr. Seth J. Orlow, chair of the department of dermatology at NYU Langone Medical Center, New York City, and Weinberg Professor of Pediatric Dermatology at the NYU School of Medicine.
"While the authors didn't examine for any internal effects of cortisone absorption, we usually assume local effects would typically predate systemic ones," he added. "Parents, pediatricians and others should take comfort that this study supports the excellent safety record of prescription topical cortisones when used appropriately under the guidance of a knowledgeable physician to control a child's eczema over extended periods of time."
The study is published in the current issue of the journal Pediatric Dermatology.
The Nemours Foundation has more about eczema and children.
SOURCES: Seth J. Orlow, M.D., Ph.D., chair, department of dermatology, NYU Langone Medical Center and Weinberg Professor of Pediatric Dermatology at the NYU School of Medicine, New York City; Pediatric Dermatology, news release, April 21, 2011
Copyright © 2011 HealthDay. All rights reserved.
|Previous: Health Tip: Give Acne the Boot||Next: Pesticide Exposure in Pregnancy Linked to Lower IQ in Kids|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community